Injection FAQ

My back felt great when I left the Hospital, but the next morning I was in pain again, is this normal?

All patients are given a local anaesthetic during the procedure. This can take anywhere up to 12 hours to leave your spine. It is likely that you were not feeling any pain because of the anaesthetic, but once this wears off it is normal to experience some discomfort or stiffness at the site of injection. If you are in discomfort, you can take over-the-counter painkillers. If you require stronger medication, you should see your GP who will give you a prescription if appropriate.

I am experiencing headache and tingling or numbness in my arms and legs after my procedure. What should I do?

It is absolutely normal to experience a mixture or even all of the symptoms above for a few days and up to a few weeks after your injections. If you are experiencing headache, you should drink plently of fluids and take painkillers if you need to. You may find lying down regularly can help. If your symptoms get progressively worse and pain medication does not provide any relief, you should contact our team or the Ward.

Mild tingling or numbness in the limbs is normal and may even persist until you have a few sessions of physiotherapy. All of these symptoms should subside within a few weeks.

It has been a few days since my injections and my back still hurts, is this normal?

This does not necessarily mean that the injections have not worked. The steroid medication which is injected into your back does not have an immediate effect. The medication has a gradual effect and it can take up to fourteen days for you to notice the benefits from the corticosteroid.

It is therefore important to attend your routine follow up in clinic so we can assess the effectiveness of the injections. If the pain has persisted, then a further set of injections may be required. Other treatment options such as surgery can be discussed. Please contact our team to arrange your follow-up appointment.

What should I do after the injections to maintain my back?

You must start a physiotherapy program approximately one week following your injections. Physiotherapy will teach you the skills and knowledge to keep your back healthy and strong. You should make arrangements with your own physiotherapist or we can recommend someone to you. Keeping fit and regular exercise is important. Pilates can also be beneficial.

If you experience a return of your back pain after a period of being pain-free, it is best to have a formal assessment as soon as possible in order to detect matters early before it can progress.

I am still concerned. What should I do?

Should you have any problems or worries after discharge, please do not hesitate to contact our teams office or the Ward for advice. Contact numbers are listed below:

Spine Specialists Coordinator – 020 3370 1030, Mon – Fri 9:00am – 5:00pm.

Hospital of St John & St Elizabeth – 020 7806 4000

Contact us if:

  • You have a persistent headache
  • You have uncontrollable pain
  • Feeling unwell or nauseous
  • You have problems with your bowel or bladder
  • You are worried about anything

For all other matters, you should make a further appointment with our team in clinic to discuss any concerns. Often it is impossible to judge the severity of your concern without a physical examination so a face-to-face consultation is best.

Contact Our Team

Unable to send.
This field is required.
Please enter a valid email.
This field is required.This field is required.
Thank you. Your message has been sent

Contact Our Team

Unable to send.
This field is required.
Please enter a valid email.
This field is required.This field is required.
Thank you. Your message has been sent